Dangers of Snorting, Smoking, or Injecting Methadone

Methadone is an opioid commonly used to treat addiction to other opioids, such as heroin and morphine.
 
Like many opioids, it was originally developed to treat pain. However, it was found that methadone does not create the same kind of intense high that heroin produces, making it less addictive. It also stays in the system for a longer period of time – around 24 hours. As a result, medical professionals began administering methadone to people addicted to heroin so they could stop taking this intense, dangerous street opioid without facing the intense cravings and withdrawal symptoms that occur during heroin withdrawal.

Though many addicted persons have been helped by this treatment, methadone is still an opioid and therefore has abuse and addiction potential. In particular, those who do not regularly abuse an opioid and haven’t built up a tolerance are susceptible to becoming addicted to methadone, as they will still experience a significant high from taking it, especially if it’s snorted, smoked, or injected.

Methadone typically comes in tablets that can be crushed (snorted, smoked) or dissolved into a solution (injecting) – This presents risks and dangers. Each of these methods produces a more intense high than taking it orally, plus the effects wear off sooner.

Methadone Overdose

One of the most serious dangers of methadone is its overdose potential. Methadone stays in the system for much longer than other opioids, but the noticeable effects only last for a couple hours at most, or mere minutes if smoked or injected. Due to this, uneducated users may keep taking more doses, piling on to the substance that’s already in the body, creating a high risk of dangerous overdose. In 2006, the Centers for Disease Control and Prevention (CDC) released a report revealing that methadone overdose deaths nearly quadrupled from 1999 to 2004.

Methadone overdose symptoms include:

  • Slow breathing
  • Decreased heart rate
  • Cold, clammy skin
  • Muscle weakness
  • Severe drowsiness
  • Pinpoint pupils
  • Loss of consciousness

Opioid overdose depresses the respiratory system and can lead to coma, brain damage, and death. Any signs of overdose should be considered a medical emergency, and the individual should be immediately rushed to a hospital.


Additional Health Issues

Even if users are careful about their methadone intake, regularly snorting, smoking, or injecting a drug can cause serious health issues over time. This is especially true when crushing up prescription tablets, as they often contain other ingredients not meant to go into the sinus, lungs, or directly into the bloodstream.
Snorting a drug causes damage over time to the sensitive tissue of the sinuses, drying them out and resulting in chronic runny and bloody noses. It also leaves the user vulnerable to sinus infections. Over time, a hole can even be worn into the septum. Smoking, of course, irritates the throat and lungs, and can cause respiratory infections and, eventually, significant damage to the lungs.

Injecting drugs comes with its own special risks. Addicted individuals often share needles, putting them at risk of contracting dangerous diseases like HIV and hepatitis C.


At the same time, injecting dissolved prescription drugs presents an additional health risk as the pills can rarely be completely liquefied. Tiny particles from the tablets can build up in the arteries, risking blockages in the heart, brain, or liver that can cause very serious health conditions and even sudden death. No method of abusing methadone is safe, but injection tends to carry the most risks and should be avoided.

Start The Admissions Process Now

Free.

Your 1-on-1 consultation and Insurance Verification are 100% Free

Easy.

All you have to do is pick up the phone and call or chat now

Confidential.

We will never share your information with a third party without your explicit consent

Call Now (888) 966-8152